Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 51, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 24, 2009, 12:40 PM CDT for 6 counties in Iowa. It was in force for 65 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2009, 12:40 PM CDT (17:40 UTC)
- Expired
- Jul 24, 2009, 1:45 PM CDT
- In force
- 65 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Howard County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:00 PM CDT | HAIL 1.25 | 2 Nw Calmar, IA | HAIL WAS 8 TO 9 INCHES DEEP IN PLACES AND SHREADED CROPS |
| Jul 24, 1:03 PM CDT | HAIL 1.75 | 1 N Calmar, IA | ALONG HIGHWAY 52 |
| Jul 24, 1:04 PM CDT | TSTM WND DMG | Calmar, IA | 12 TO 18 INCH DIAMETER TREES SNAPPED |
| Jul 24, 1:04 PM CDT | HAIL 1.75 | Calmar, IA | LASTED APPROX 10 MINUTES. BROKE WINDOWS AND DAMAGED SIDING. |
| Jul 24, 1:06 PM CDT | HAIL 1 | Calmar, IA | |
| Jul 24, 1:15 PM CDT | HAIL 1 | 2 E Festina, IA | |
| Jul 24, 1:15 PM CDT | HAIL 1.5 | 2 Sw Ossian, IA | |
| Jul 24, 1:20 PM CDT | HAIL 1.75 | 4 S Ossian, IA | ON A FAMILY FARM ALONG THE COUNTY LINE |
| Jul 24, 1:27 PM CDT | HAIL 0.25 | 5 E Eldorado, IA | LOTS OF HAIL REPORTED |
| Jul 24, 1:34 PM CDT | HAIL 0.75 | 4 Ne West Union, IA | STRONG WINDS ALSO |
| Jul 24, 1:36 PM CDT | HAIL 2 | 2 W Elgin, IA | WINDOWS BROKEN IN HOUSE. HAIL SIZE ESTIMATED. |
| Jul 24, 1:48 PM CDT | HAIL 1 | 5 Nne Wadena, IA | HAIL STRIPPED PLANTS AND COVERED THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 10:32 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 241740
SVRARX
IAC005-037-043-065-089-191-241845-
/O.NEW.KARX.SV.W.0051.090724T1740Z-090724T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1240 PM CDT FRI JUL 24 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ALLAMAKEE COUNTY IN NORTHEAST IOWA...
EASTERN CHICKASAW COUNTY IN NORTHEAST IOWA...
NORTHERN CLAYTON COUNTY IN NORTHEAST IOWA...
NORTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
SOUTHEASTERN HOWARD COUNTY IN NORTHEAST IOWA...
SOUTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 145 PM CDT
* AT 1240 PM CDT...DOPPLER RADAR AND STORM SPOTTERS INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM DECORAH TO PROTIVIN...MOVING
SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PROTIVIN AROUND 1245 PM...
SPILLVILLE AROUND 1255 PM...
LAWLER AROUND 100 PM...
FORT ATKINSON AND CALMAR AROUND 105 PM...
WAUCOMA AROUND 110 PM...
OSSIAN AROUND 115 PM...
POSTVILLE AND HAWKEYE AROUND 135 PM...
WEST UNION AROUND 140 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
&&
LAT...LON 4284 9209 4291 9209 4291 9214 4325 9235
4324 9162 4295 9118 4276 9204
TIME...MOT...LOC 1740Z 326DEG 21KT 4334 9183 4323 9212
$$
DTJ3 follow-up statements
000
WWUS53 KARX 241758
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 PM CDT FRI JUL 24 2009
IAC005-037-043-065-089-191-241845-
/O.CON.KARX.SV.W.0051.000000T0000Z-090724T1845Z/
WINNESHIEK IA-HOWARD IA-ALLAMAKEE IA-FAYETTE IA-CHICKASAW IA-
CLAYTON IA-
1258 PM CDT FRI JUL 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN CLAYTON...EASTERN CHICKASAW...NORTHERN FAYETTE...
SOUTHWESTERN ALLAMAKEE...SOUTHEASTERN HOWARD AND SOUTHERN WINNESHIEK
COUNTIES...
AT 1245 PM...LAW ENFORCEMENT REPORTED LOTS OF HALF OF AN INCH
DIAMETER SIZE HAIL AND LIMBS DOWN IN THE WEST END OF WINNESHIEK
COUNTY.
AT 1255 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM DECORAH TO WAUCOMA...MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WAUCOMA AROUND 105 PM...
OSSIAN AROUND 110 PM...
HAWKEYE AROUND 125 PM...
POSTVILLE AROUND 130 PM...
WEST UNION AND CLERMONT AROUND 135 PM...
ELGIN AROUND 140 PM...
FAYETTE AND MONONA AROUND 145 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.
&&
LAT...LON 4284 9209 4291 9209 4291 9214 4325 9235
4324 9162 4295 9118 4276 9204
TIME...MOT...LOC 1757Z 326DEG 21KT 4323 9174 4312 9203
$$
DTJ000
WWUS53 KARX 241819
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
119 PM CDT FRI JUL 24 2009
IAC005-037-043-065-191-241845-
/O.CON.KARX.SV.W.0051.000000T0000Z-090724T1845Z/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CHICKASAW IA-CLAYTON IA-
119 PM CDT FRI JUL 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN CLAYTON...EASTERN CHICKASAW...NORTHERN FAYETTE...
SOUTHWESTERN ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...
AT 115 PM...THE GENERAL PUBLIC REPORTED WALNUT SIZE HAIL 2 MILES
SOUTHWEST OF OSSIAN.
AT 119 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE ROUGHLY
ALONG A LINE EXTENDING FROM POSTVILLE TO HAWKEYE...MOVING SOUTHEAST
AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEST UNION AND CLERMONT AROUND 125 PM...
ELGIN AND MONONA AROUND 135 PM...
FAYETTE AROUND 140 PM...
FARMERSBURG AROUND 145 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR NORTHEASTERN
IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.
&&
LAT...LON 4284 9209 4291 9209 4291 9214 4317 9228
4324 9162 4295 9118 4276 9204
TIME...MOT...LOC 1819Z 326DEG 27KT 4309 9161 4298 9190
$$
DTJ000
WWUS53 KARX 241835
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT FRI JUL 24 2009
IAC005-037-043-065-191-241845-
/O.CON.KARX.SV.W.0051.000000T0000Z-090724T1845Z/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CHICKASAW IA-CLAYTON IA-
135 PM CDT FRI JUL 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN CLAYTON...EASTERN CHICKASAW...NORTHERN FAYETTE...
SOUTHWESTERN ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...
AT 134 PM...THE GENERAL PUBLIC REPORTED THREE FOURTHS OF AN INCH
SIZE HAIL 4 MILES NORTHEAST OF WEST UNION.
AT 134 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE ROUGHLY
ALONG A LINE EXTENDING FROM ELGIN TO FAYETTE...MOVING SOUTHEAST AT 30
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FAYETTE AROUND 140 PM...
FARMERSBURG AROUND 145 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR NORTHEASTERN
IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.
&&
LAT...LON 4284 9209 4291 9209 4291 9214 4317 9228
4324 9162 4295 9118 4276 9204
TIME...MOT...LOC 1835Z 326DEG 27KT 4299 9152 4288 9181
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:17 AM CDT, 9 hours 23 minutes earlier.
Area forecast discussion, Jul 24, 3:17 AM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 317 AM CDT FRI JUL 24 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH SEVERE WEATHER THREAT. 07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE TRANSPORT/ISENTROPIC LIFT. 24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS HAVE TRENDED WITH THEM IN THE NEAR TERM. SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO- SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES. THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16 CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE TODAY. FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF ISOLATED THUNDER. MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES. .LONG TERM...MONDAY THROUGH THURSDAY BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME FRAME. && .AVIATION... THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR KRST AND 00Z FOR KLSE. EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR CEILINGS AT THIS MOMENT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RABERDING AVIATION..........RIECK
Hazardous weather outlook, Jul 24, 11:03 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1103 AM CDT FRI JUL 24 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1103 AM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...FROM LATE THIS MORNING THROUGH TONIGHT AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN LATE THIS MORNING AND EARLY THIS AFTERNOON. INITIALLY THE MAIN SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...BUT AS THE INSTABILITY BUILDS AHEAD OF THESE STORMS THERE WILL ALSO BE THE POTENTIAL OF DAMAGING WINDS. A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WIND ALOFT WOULD FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION THROUGH EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK/BOYNE
In the hours before
Local storm report, Jul 24, 12:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND DMG 2 W CARIMONA 43.67N 92.21W
07/24/2009 FILLMORE MN PUBLIC
3-4 INCH LIMBS DOWN AT MAPLE SPRINGS CAMPGROUND.
1200 PM HEAVY RAIN SPRING VALLEY 43.69N 92.39W
07/24/2009 M1.10 INCH FILLMORE MN EMERGENCY MNGR
&&
SHEALocal storm report, Jul 24, 12:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1221 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL LIME SPRINGS 43.45N 92.28W
07/24/2009 E0.25 INCH HOWARD IA POST OFFICE
STRONG WINDS ALSO OBSERVED
&&
SHEALocal storm report, Jul 24, 12:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HAIL 2 NE LIME SPRINGS 43.47N 92.25W
07/24/2009 E0.88 INCH HOWARD IA PUBLIC
STRONG WINDS AS WELL
&&
SHEALocal storm report, Jul 24, 12:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM TSTM WND GST 6 NW CRESCO 43.43N 92.20W
07/24/2009 M58 MPH HOWARD IA AMATEUR RADIO
&&
SHEASpecial weather statement, Jul 24, 12:30 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1230 PM CDT FRI JUL 24 2009 IAZ019-029-030-241830- CHICKASAW-CLAYTON-FAYETTE- 1230 PM CDT FRI JUL 24 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING CHICKASAW...CLAYTON AND FAYETTE COUNTIES... AT 1226 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM 27 MILES NORTH OF HARDIN TO 7 MILES NORTH OF SAUDE...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS UP TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER LOCATIONS THAT MAY BE AFFECTED INCLUDE... JERICO...SAUDE...JACKSONVILLE...LAWLER...AND WAUCOMA CAMPGROUND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. 04
Local storm report, Jul 24, 12:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL 4 N CRESCO 43.43N 92.12W
07/24/2009 E0.75 INCH HOWARD IA AMATEUR RADIO
DIME SIZED HAIL WITH STRONG WINDS AND STRIPPED CORN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:11 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 64 min |
| Jul 24, 12:53 PM CDT | Areal Flood Advisory | ARX | Allamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek | 3 hr |
| Jul 24, 1:32 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 58 min |
| Jul 24, 1:48 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 27 min |
| Jul 24, 1:55 PM CDT | Tornado Warning | ARX | Clayton | 40 min |
| Jul 24, 3:07 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 53 min |
| Jul 24, 3:35 PM CDT | Areal Flood Advisory | ARX | Allamakee | 3 hr |
| Jul 24, 3:42 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 63 min |
| Jul 24, 4:24 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 66 min |
| Jul 24, 5:10 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 65 min |
| Jul 24, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette | 69 min |
| Jul 24, 5:52 PM CDT | Flash Flood Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 3 hr |
| Jul 24, 6:12 PM CDT | Tornado Warning | ARX | Clayton, Fayette | 33 min |
| Jul 24, 6:22 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 53 min |
| Jul 24, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.